Objective: To systematically assess efficacy and safety of buprenorphine patch versus fentanyl patch in patients with chronic moderate to severe pain. Methods: Fifteen databases were searched up to December 2010. Randomised and quasi-randomised trials assessing the efficacy in patients with chronic pain were included. Quantitative methods for data synthesis were used and two network meta-analyses were conducted. Results: Fourteen unique trials (17 publications) were included. No head-to-head randomised trials of buprenorphine patch compared with fentanyl patch were identified. Therefore, less robust evidence from indirect comparisons was used. Results from a network meta-analysis of non-enriched designs (eight trials), using trials versus placebo and trials versus morphine for indirect comparisons, indicated that transdermal fentanyl, in comparison with transdermal buprenorphine, showed significantly more nausea (odds ratio [OR] 4.66, 95 confidence interval (CI) 1.07 to 20.39), a significantly higher number of treatment discontinuations due to adverse events (OR 5.94, 95 CI 1.78 to 19.87), and non-significant differences on all other outcomes, including pain measures. In comparison with morphine, transdermal buprenorphine had a significantly higher decrease of pain intensity (MD [mean difference] -16.20, 95 CI -28.92 to -3.48) while morphine caused more cases of constipation (OR 7.50, 95 CI 1.45 to 38.85) and a significantly higher number of treatment discontinuations due to adverse events (OR 5.80, 95 CI 1.68 to 20.11). All other outcomes showed non-significant differences between transdermal buprenorphine and morphine. The results were similar when also including six trials using enriched designs with the exception of more cases of vomiting for fentanyl (OR 17.32, 95 CI 4.43 to 67.71) and morphine (OR 15.85, 95 CI 3.92 to 64.13) compared to buprenorphine. Conclusions: The findings indicate comparability of transdermal buprenorphine and transdermal fentanyl for pain measures with significantly fewer adverse events (nausea and treatment discontinuation due to adverse events) caused by transdermal buprenorphine.